Alert archive / Florida / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Jacksonville, FL

October 3, 2016Saint Johns County, Florida

NWS Jacksonville, FL issued this flash flood warning at Oct 3, 2016, 8:43 AM EDT for Saint Johns County, Florida. It was in force for 92 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2016, 8:43 AM EDT (12:43 UTC)
Expired
Oct 3, 2016, 10:15 AM EDT
In force
92 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 8:49 AM EDTFLOODSt. Augustine, FLMULTIPLE ROADS CLOSED IN ST AUGUSTINE DUE TO FLOODING. ROADS AFFECTED INCLUDED W SAN CARLOS, VALENCIA STREET, AND PARTS OF KING STREET. MOST IF NOT ALL STREETS OPEN AS OF 1115 AM.
Oct 3, 9:11 AM EDTFLOODSt. Augustine, FLONE HOME ON VISCAYA BOULEVARD AND TWO HOMES ON SHORE BOULEVARD EXPERIENCED MINOR FLOODING.
Oct 3, 9:45 AM EDTHEAVY RAIN 5.063 Se St. Augustine, FLRAINFALL REPORT OF 5.06 INCHES.
Oct 3, 10:00 AM EDTHEAVY RAIN 3.984 Sse St. Augustine, FLRAINFALL REPORT SO FAR TODAY OF 3.98 INCHES.
Oct 3, 10:00 AM EDTHEAVY RAIN 4.14 Sw St. Augustine Beac, FLRAINFALL REPORT SO FAR TODAY OF 4.10 INCHES.
Oct 3, 10:00 AM EDTHEAVY RAIN 4.141 Nnw St. Augustine, FLRAINFALL REPORT SO FAR TODAY OF 4.14 INCHES.
Oct 3, 10:00 AM EDTHEAVY RAIN 4.924 S St. Augustine, FLRAINFALL REPORT SO FAR TODAY OF 4.92 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS52 KJAX 031243
FFWJAX
FLC109-031415-
/O.NEW.KJAX.FF.W.0001.161003T1243Z-161003T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
ISSUED BY NATIONAL WEATHER SERVICE TALLAHASSEE FL
843 AM EDT MON OCT 3 2016

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ST. JOHNS COUNTY IN FLORIDA...

* UNTIL 1015 AM EDT

* AT 843 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAINT AUGUSTINE...HASTINGS...WORLD GOLF VILLAGE...SAINT AUGUSTINE
  BEACH...MARINELAND...VILANO BEACH...SAINT AUGUSTINE SHORES...SAINT
  AUGUSTINE SOUTH...BUTLER BEACH...CRESCENT BEACH...DUPONT CENTER...
  ANASTASIA...SPUDS...ELKTON AND BAKERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2964 8116 2964 8120 2967 8121 2965 8122
      2964 8121 2964 8122 2966 8123 2966 8125
      2967 8126 2965 8128 2964 8131 2965 8132
      2964 8132 2963 8151 3002 8154 3000 8129

$$

03-WESTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 4:20 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 3, 4:20 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
420 AM EDT MON OCT 3 2016

.NEAR TERM (Through tonight)...

Upper troughing develops across the eastern Gulf while a stalled
frontal boundary washes out across northeast Fl. Enough instability
by daytime heating will combine with leftovers of the front...
seabreezes...and mid level impulses from the upper trough to produce
scattered showers/storms mainly across northeast Fl.
Best rain chances will be near the coast in the morning and inland
during the afternoon. Appears there will be enough dry and stable
air across the far northern zones (Ga) for low rain chances there.
Due to slow storm motion...some storms may produce locally heavy
rain in a few spots especially inland during the afternoon. Any
storms that develop this afternoon will fade out during the
eve...but a resurgence of scattered showers possible along coastal
Ne Fl late tonight into early Tue am as a local nor'easter begins to
develop.

.SHORT TERM...

Tuesday and Tuesday night...An upper level trough over the NE US
will weaken as it pushes offshore into the Atlantic while strong
high pressure over Lake Ontario moves Southeast into New England by
late afternoon and early evening. An extension of the high pressure
"a wedge" will drop down east of the Appalachian Mountains and also
along the Mid Atlantic Coast. Meanwhile, Hurricane Matthew will lift
slowly northward thru the Windward passage or over Southeast Cuba by
late Tuesday and into the southern Bahamas during the pre-dawn hours
Tuesday night, eroding and shunting the Bermuda Ridge from the south
and positioning the ridge well east of the eastern seaboard.  The
local gradient will tighten over the Georgia coastal waters by
Tuesday afternoon with the resulting "northeaster" with winds in the
15 to 20 range over the nearshore and offshore waters. By the pre-
dawn hours Tuesday night the gradient will have tightened further
with the extension of the surface high punching into the mid Mid
Atlantic from New England with winds near the immediate coast and in
the adjacent Atlantic waters of SE GA and NE FL having sustained
winds of 15 to 20 knots with some higher gusts.  A couple convergent
convective bands setting up over the coastal waters by daybreak
Wednesday. Over the interior areas should be a nice day, but cloudy
with a few passing showers.

.LONG TERM /Wednesday into Sunday/... General synopsis...The
extended range forecast remains highly dependent upon the motion of
Hurricane Matthew, the ultimate size of its wind envelope and,
probably most important locally, it's interactions with a very
strong high pressure center north of the tropical system. Models
have diverged once again this early morning with respect to the
timing and track of Matthew, the level uncertainity has once again
increased with respect to how close the system comes to our area due
to the uncertainity how strong the upstream northern ridge is
depicted by the ECMWF. The latest deterministic operational 12z ECMWF
really has the strongest model depiction of the northern upstream
ridge, much to our chagrin. However, many of the ECMWF ensembles
still are east of the deterministic operational run, and similar to
the GFS. This discussion is based on the latest NHC guidance as well
as the current model runs and could change if Matthew tracks closer
to the coast.

Beach and oceanfront interests should prepare for the possibility of
an extended duration high surf and major beach erosion event
beginning on Thursday and continuing into the weekend. Interests in
north Florida and southeast Georgia...and especially beach and
marine interests... should closely monitor NHC/NWS messaging about
the storm and its the future progress.

Wednesday...By this time we should be looking at 20 to 30 mph winds
along the immediate beaches with building surf. Expect numerous
speed convergent bands over the coastal waters and impinging on the
coast with locally heavy rainfall.

Thursday...Winds solidly in the 25 to 35 mph range with higher
gusts. This strong flow shouldn't make it too far inland but will be
gusty in large open areas like the St Johns River. Surf at this
point should be at least up into the dune line at high tide. The
good news is we are not at especially high astronomical tides with
high tide only about +.5 to .75 feet above MHHW BUT the extended
duration northeaster will likely trap water in the St Johns River
system and ICWW. This could cause some problems in the normally
tidal flood prone areas of the St Johns.

Friday...Hopefully Matthew will be making its closest point of
approach with winds beginning to back around to the north and
northwest at or near gale/tropical storm strength over the coastal
waters and possibly the immediate beaches. That said the surf will
still be extremely large and the beaches will be dangerous with
waves breaking potentially into the dune line. Matthew is a very
large storm and a large part of the southwest Atlantic will be in
motion. Damaging waves and beach erosion are certainly possible
given the current official track. A few rain bands may impinge on
the coastal areas with heavy rainfall. Away from the coast...if
things stay on track...really just going to be a breezy day with
some passing clouds and showers.

Saturday and Sunday...There is Matthew should still be pulling to
the north of us with a dry...subsident northwesterly flow building
in. The storm will still be close enough to us for a large swell and
dangerous wave action to continue along our beaches...especially
with the slower European Model solution. With the slower evolution
of the ECMWF the storm is still located only 140 miles directly east
of the mouth of the Altamaha Saturday afternoon.

&&

.AVIATION...Patchy early morning fog may reduce the visibility down
to MVFR at most terminals. A few showers will be possible near the
coast this morning, with the chance for showers and storms
increasing from East to West during the day.

&&

.MARINE...Troughing over the waters will continue to produce
scattered to numerous showers/storms into Monday. Light onshore
winds will start to increase on Tuesday as the pressure gradient
tightens between building high pressure to the north and Hurricane
Matthew moving north from the Carribean. Dangerous boating
conditions expected for mid to late week as winds/seas increase with
the approach of Matthew offshore. Marine interests should stay tuned
to later forecasts regarding the track and magnitude of Hurricane
Matthew.

Rip Currents: Moderate risk due to increasing southeast swells.
Elevated risk will continue through next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  67  86  67 /  20  20  20  10
SSI  84  73  82  72 /  30  30  50  40
JAX  86  71  84  72 /  30  30  50  30
SGJ  84  74  83  74 /  50  50  60  40
GNV  86  70  85  72 /  50  30  50  10
OCF  85  70  85  73 /  60  30  50  10

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.

&&

PP/SC
Hazardous weather outlook, Oct 3, 3:56 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 AM EDT MON OCT 3 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-040930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
356 AM EDT MON OCT 3 2016

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A STALLED FRONTAL BOUNDARY ACROSS NORTHEAST FLORIDA WILL PRODUCE SCATTERED
SHOWERS AND STORMS TODAY MAINLY ACROSS NORTHEAST FLORIDA. BEST RAIN CHANCES
WILL BE ALONG THE COAST IN THE MORNING AND INLAND DURING THE AFTERNOON.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE MAIN CONCERNS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT CHANCE OF STORMS THROUGH THE REST OF THE WEEK.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGEST STORMS.

GRADUALLY STRENGTHENING ONSHORE WINDS THIS WEEK WILL CONTINUE TO
ENHANCE THE THREAT OF RIP CURRENTS ALONG THE COAST...ALONG WITH
THE POTENTIAL FOR BREEZY TO WINDY CONDITIONS AT THE BEACHES AND
ACROSS THE COASTAL WATERS DURING THE MID TO LATE WEEK TIMEFRAME.

MARINE HEADLINES ARE LIKELY FOR ALL ADJACENT COASTAL WATERS BY
TUESDAY NIGHT OR WEDNESDAY AND CONTINUING THROUGH THE END OF THE
WEEK.

LOCAL INTERESTS SHOULD STAY TUNED TO THE LATEST FORECASTS ON
HURRICANE MATTHEW FROM THE NATIONAL HURRICANE CENTER...AS SOME
UNCERTAINTY STILL EXISTS IN THE TRACK FORECAST THIS WEEK. ANY
HIGH SURF AND EROSION CONCERNS WILL DEPEND ON HOW CLOSE THIS
SYSTEM TRACKS TO OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 8:30 PM EDTAreal Flood AdvisoryJAXMarion60 min
Oct 2, 8:38 PM EDTSpecial Weather StatementJAXMarion52 min
Oct 3, 7:54 AM EDTAreal Flood AdvisoryJAXSaint Johns81 min
Oct 3, 8:28 AM EDTSpecial Marine WarningJAX62 min
Oct 3, 5:23 PM EDTSpecial Weather StatementJAXSuwannee52 min
Oct 3, 6:05 PM EDTAreal Flood AdvisoryJAXColumbia, Hamilton, Suwannee85 min

Nearby

Flash Flood Warnings in Florida, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.